Texas, 2024

Damaging Wind in Texas, June 5, 2024

June 5, 2024 · NWS SHV · 1 event in 1 county or zone

A weakening quasi-linear convective system (QLCS) within a much broader mesoscale convective system (MCS) progressed southeastward across the Middle Red River Valley into Northeast Texas and extreme Northwest Louisiana during the early morning hours on June 5th. Strong to marginally severe wind gusts were common along the leading edge of the outflow with multiple deeper convective cores on the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weakening quasi-linear convective system (QLCS) within a much broader mesoscale convective system (MCS) progressed southeastward across the Middle Red River Valley into Northeast Texas and extreme Northwest Louisiana during the early morning hours on June 5th. Strong to marginally severe wind gusts were common along the leading edge of the outflow with multiple deeper convective cores on the western arc of the MCS across South Central Oklahoma into North Central Texas. These thunderstorms within the line continued to produce strong to localized severe wind gusts in a sporadic fashion, before weakening as they shifted deeper into the remnant stratiform from the leading line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 5, 12:48 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 5, 12:48 AM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
148 AM CDT Wed Jun 5 2024

...New AVIATION...

.UPDATE...
Issued at 956 PM CDT Tue Jun 4 2024

No major wholesale updates are required to the forecast package
at this time. Increased PoPs and added severe wording to the wx
grids to account for the most recent approximate consensus of
short range high resolution models.

As of this writing, impacts from the MCS developing in central
Oklahoma look to begin in McCurtain county between 08Z and 09Z,
tracking southeast toward the Three-State Point by 12Z and
further into the ArkLaTex as the morning continues.

No Severe products are in effect for the ArkLaTex at this time,
but Watch issuance within the next several hours is likely, based
on the evolution of the storms in Oklahoma. Damaging winds will
the primary threat, with large hail and a spin-up tornado or two
also within the realm of possibility.

In addition to the convective hazards, flash flooding will be a
chief concern, as the region remains highly saturated and runoff
is causing area waterways to continue to rise further, ahead of
the heavy rainfall with the overnight and early morning storms.

/26/

&&

.SHORT TERM...
(This evening through Wednesday Night)
Issued at 149 PM CDT Tue Jun 4 2024

Unfortunately, another active short-term is on the horizon, as
another thunderstorm complex looks to move into the region
overnight, and linger through tomorrow afternoon. This MCS will
very much resemble what we've been experiencing the last two days,
with it moving into the area from the NW, exiting to the SE. A
slight risk for severe weather remains in place across the region,
as this MCS will be capable of producing damaging winds.

Elsewhere, a moderate risk for excessive rainfall remains in
effect for the overnight hours, as additional heavy rainfall is
anticipated into tomorrow afternoon. Given the saturated soils,
the flood watch remains in effect through tomorrow afternoon, as
it won't take much for additional flash flooding to occur. 1-3
inches of additional rainfall are possible, with locally heavier
amounts certainly possible given these heavier rainfall rates.

/44/

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 149 PM CDT Tue Jun 4 2024

With all that bad news out of the way, there is a glimmer of hope
of dry weather in the long-term. Upper-level ridging will nudge
north into the day on Thursday, shifting the NW flow back to the
north as well. This will result in limited rain chances into the
day on Saturday, before this ridge begins to slightly retreat into
Sunday. So while rain chances during this timeframe will be
limited, high temperatures will begin to skyrocket, with highs in
the mid-90s anticipated by Thursday.

Come Monday, a trough and cold front will begin to work through
the Midwest, with the front extending all the way back into W.
Texas. This front will begin to increase rain chances once again
across the region, with thunderstorm chances returning as well.

/44/

&&

.AVIATION...
(06Z TAFS)
Issued at 1246 AM CDT Wed Jun 5 2024

For the 05/06Z TAF period, a line of strong convection continues
to shift into our NW airspace early this morning and will begin
impacting some of our terminals prior to daybreak (TXK/TYR/GGG).
SHV/ELD may also see this line arrive just before 12Z with gusty
winds likely along the leading edge, generally between 25-40 kts.
Additionally, low stratus will result in MVFR cigs expanding over
our entire airspace through the remainder of this morning as the
line of strong convection shifts farther SE of the Interstate 20
corridor with LFK/MLU seeing its arrival shortly after 12Z. Cigs
will gradually improve this afternoon as convection largely exits
the region with VFR conditions likely returning for the latter
half of the TAF period. Breezy S/SE winds between 5-15 kts will
become more variable (and briefly N/NW with line of convection)
later in the period with winds decoupling by 06/00Z.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  89  72  94  73 /  60  20  10   0
MLU  87  70  92  70 /  70  30  10   0
DEQ  87  63  92  66 /  30   0   0   0
TXK  88  68  94  70 /  50  10   0   0
ELD  86  67  93  68 /  50  10   0   0
TYR  89  70  93  72 /  30  10   0   0
GGG  88  70  93  71 /  50  10   0   0
LFK  90  72  93  71 /  50  10  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through this evening for ARZ050-051-059>061-070>073.

LA...Flood Watch through this evening for LAZ001>006-010>014-017>022.

OK...Flood Watch through this evening for OKZ077.

TX...Flood Watch through this evening for TXZ096-097-108>112-124>126-
     136>138-149>153-165>167.

&&

SHORT TERM...26
LONG TERM....44
AVIATION...19
Hazardous weather outlook, Jun 4, 5:31 AM CST, 20 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
631 AM CDT Tue Jun 4 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-051145-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
631 AM CDT Tue Jun 4 2024

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for our Four-State area of southern
Arkansas, northern Louisiana, eastern Texas and southeast Oklahoma.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the Flood Watch through Wednesday.

A line of thunderstorms is greeting the day across I-30 at sunrise.
Brief heavy rainfall and gusty winds will continue to spread down our
I-49 corridor this morning toward Shreveport. Once heating builds,
we can expect the line of thunderstorms to build strength once again
with more heavy downpours, along with the potential for damaging
winds in the bowing segments. This activity will push toward
Natchitoches early this afternoon and finally out of our Louisiana
Parishes late this afternoon with a brief reprieve, before another
nocturnal thunderstorm complex arrives early on Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms will likely be ongoing around daybreak once
again, The Flood Watch continues for all of the Four-State area through
Wednesday afternoon. Then late week, we can expect another weak cold
front to arrive early on Friday with more brief thunderstorm
activity affecting our area. Then the weekend still looks to see the
weak cool front become stationary west of I-49, effectively acting
as a focus of development for more areas of rainfall. We can expect
our rivers and bayous to see additional rises with minor river
flooding that may continue into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time, but perhaps early this
afternoon and then again overnight in the predawn hours.

24

In the hours before

Special weather statement, Jun 5, 12:29 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Shreveport LA
129 AM CDT Wed Jun 5 2024

OKZ077-TXZ096-050715-
McCurtain OK-Red River TX-
129 AM CDT Wed Jun 5 2024

...STRONG THUNDERSTORMS WILL IMPACT MCCURTAIN AND CENTRAL RED RIVER
COUNTIES THROUGH 215 AM CDT...

At 129 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Whitesboro to near Manchester. Movement
was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clarksville, Idabel, Broken Bow, Bagwell, Manchester, Wright City,
Valliant, Detroit, Millerton, Annona, Garvin, Rufe, Smithville,
Hochatown, Watson, Battiest, Pickens, Mount Herman, Woodland, and
Redland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3451 9446 3351 9483 3365 9531 3388 9531
      3391 9528 3389 9526 3396 9523 3394 9516
      3423 9515 3425 9505 3451 9505
TIME...MOT...LOC 0629Z 273DEG 35KT 3470 9494 3378 9522

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 5, 12:37 AM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Shreveport LA
137 AM CDT Wed Jun 5 2024

TXZ096-108-109-124-050715-
Red River TX-Wood TX-Franklin TX-Titus TX-
137 AM CDT Wed Jun 5 2024

...STRONG THUNDERSTORMS WILL IMPACT FRANKLIN...NORTHWESTERN WOOD...
NORTHWESTERN TITUS AND SOUTHERN RED RIVER COUNTIES THROUGH 215 AM
CDT...

At 136 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Raymond Gary State Park to near Big Creek
Lake. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Winnsboro, Hagansport, Boxelder, Mount Vernon, Bogata, Lake Fork
Reservoir, Pleasant Grove, Purley, Golden, Forest Hill, Detroit,
Deport, Talco, Yantis, Hopewell, Harts Bluff, Cuthand, Cypress, and
Johntown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3296 9531 3366 9531 3352 9483 3296 9530
      3268 9559 3296 9567
TIME...MOT...LOC 0636Z 262DEG 31KT 3395 9517 3344 9569

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 5, 1:01 AM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Shreveport LA
201 AM CDT Wed Jun 5 2024

ARZ050-051-059-OKZ077-TXZ096-097-050745-
Howard AR-Sevier AR-Little River AR-McCurtain OK-Bowie TX-
Red River TX-
201 AM CDT Wed Jun 5 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN LITTLE RIVER...SEVIER...
NORTHWESTERN HOWARD...SOUTHEASTERN MCCURTAIN...NORTHWESTERN BOWIE AND
EAST CENTRAL RED RIVER COUNTIES THROUGH 245 AM CDT...

At 201 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Octavia to near Clarksville. Movement was
east at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
De Queen, New Boston, Horatio, Foreman, De Kalb, Lockesburg,
Winthrop, Gillham, Arkinda, Athens, Avery, Haworth, Eagletown, Moon,
Cerrogordo, Beaverdams, Goodlake, Geneva, Central, and Goodwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3419 9447 3419 9425 3436 9425 3435 9403
      3388 9417 3336 9450 3350 9485 3451 9446
TIME...MOT...LOC 0701Z 265DEG 47KT 3449 9462 3357 9497

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

26
Special weather statement, Jun 5, 1:09 AM CST, 56 minutes before
Special Weather Statement
National Weather Service Shreveport LA
209 AM CDT Wed Jun 5 2024

TXZ096-097-108>112-124-125-136-050800-
Upshur TX-Smith TX-Cass TX-Camp TX-Bowie TX-Red River TX-Wood TX-
Franklin TX-Morris TX-Titus TX-
209 AM CDT Wed Jun 5 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN SMITH...NORTHWESTERN
CASS...FRANKLIN...WOOD...SOUTHWESTERN BOWIE...UPSHUR...MORRIS...
TITUS...CAMP AND SOUTHEASTERN RED RIVER COUNTIES THROUGH 300 AM
CDT...

At 208 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Boxelder to 7 miles west of Wilkerson to
Mount Vernon to near Pleasant Grove to Lake Fork Reservoir. Movement
was southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mount Pleasant, Gilmer, Mineola, Pittsburg, Winnsboro, Leesburg,
Boxelder, Lindale, Mount Vernon, Daingerfield, Quitman, Hughes
Springs, Lone Star, Naples, Big Sandy, Hawkins, Omaha, Cason, Us 259
And I 30 Intersection, and Scroggins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3296 9531 3327 9531 3356 9500 3328 9430
      3246 9514 3248 9559 3269 9559 3272 9564
      3296 9567
TIME...MOT...LOC 0708Z 314DEG 39KT 3345 9493 3331 9507 3319 9522 3291
9536 3280 9555

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

19
Special weather statement, Jun 5, 1:42 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Shreveport LA
242 AM CDT Wed Jun 5 2024

ARZ050-051-059>061-070-TXZ097-050845-
Howard AR-Hempstead AR-Sevier AR-Little River AR-Miller AR-Nevada AR-
Bowie TX-
242 AM CDT Wed Jun 5 2024

...STRONG THUNDERSTORMS WILL IMPACT LITTLE RIVER...HEMPSTEAD...
NORTHWESTERN MILLER...CENTRAL SEVIER...HOWARD...NORTHWESTERN NEVADA
AND EAST CENTRAL BOWIE COUNTIES THROUGH 345 AM CDT...

At 242 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Athens to near Lockesburg to Ashdown to
near Hooks. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hope, Ashdown, Nashville, Prescott, Mineral Springs, Dierks, Umpire,
Lockesburg, Emmet, Wilton, Blevins, Perrytown, Tollette, Fulton,
Washington, Ogden, Ben Lomond, Bodcaw, Corinth, and Center Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3435 9394 3419 9392 3418 9382 3401 9382
      3401 9375 3395 9353 3396 9347 3396 9338
      3391 9331 3362 9335 3352 9347 3354 9449
      3380 9427 3436 9425
TIME...MOT...LOC 0742Z 273DEG 41KT 3435 9410 3400 9408 3365 9414 3350
9430

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

19
Special weather statement, Jun 5, 1:55 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Shreveport LA
255 AM CDT Wed Jun 5 2024

TXZ124-125-136>138-150-050845-
Upshur TX-Gregg TX-Smith TX-Harrison TX-Wood TX-Rusk TX-
255 AM CDT Wed Jun 5 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN SMITH...WESTERN
HARRISON...NORTHWESTERN RUSK...SOUTHEASTERN WOOD...UPSHUR AND GREGG
COUNTIES THROUGH 345 AM CDT...

At 255 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cedar Springs to near Tyler. Movement was
southeast at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tyler, Longview, Marshall, Henderson, Kilgore, White Oak, Gladewater,
Gilmer, Hallsville, Overton, Big Sandy, Hawkins, Ore City, New
London, Arp, Clarksville City, East Mountain, Harleton, Diana, and
Rosewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3290 9496 3290 9493 3260 9432 3205 9480
      3236 9545
TIME...MOT...LOC 0755Z 312DEG 37KT 3288 9478 3232 9527

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

19

The radar

The Shreveport radar (KSHV), 79 km away, was scanning. The volume nearest the first event began at 08:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
June 5, 2:05 AM CST
Where
Cass County, 1.87 mi WSW of Linden
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.010, -94.360

Numerous trees downed in the Linden area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196162.